Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Hastings, NE

June 20, 2004Howard County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 20, 2004, 11:46 PM CDT for Howard County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 11:46 PM CDT (04:46 UTC)
Expired
Jun 21, 2004, 12:45 AM CDT
In force
59 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Howard County, NE

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 10:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WUUS53 KGID 210446
SVRGID
NEC093-210545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1146 PM CDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN CENTRAL NEBRASKA

* UNTIL 1245 AM CDT

* AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF FARWELL...OR ABOUT 28 MILES NORTHWEST OF GRAND ISLAND...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBA AND DANNEBROG AROUND MIDNIGHT CDT...
  ST. PAUL AROUND 1210 AM CDT...
  CUSHING AROUND 1220 AM CDT...
  ST. LIBORY AROUND 1225 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4137 9872 4107 9872 4105 9831 4138 9830

$$

AWJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:13 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 20, 11:13 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1113 PM CDT MON JUN 20 2004

.DISCUSSION...QUICK UPDATE TO THE FORECAST AND GRIDS TO REMOVE
MENTION OF PRECIP FOR THE REST OF TONIGHT.  NO OTHER CHANGES MADE TO
THIS FORECAST.
&&

.PREV DISCUSSION...UPR SHORTWAVE TROF FROM ND INTO N CNTRL CO WITH
ELEVATED CONVECTION AND TSRA/SHRA FROM SWRN CNTRL NE BACK TO FRONT
RANGE WITH THIS FEATURE. SFC FRONT FROM NERN KS INTO OK PANHANDLE.
STRONG THUNDERSTORMS FIRING FROM CNTRL TO NERN IA ALONG FRONT...WITH
SRN END OF FRONT EXPECTED TO GO LATER THIS AFTERNOON FROM SWRN KS
INTO OK. MESO HI OVR ERN TWO THIRDS OF NE...HOWEVER CAP WEAK ENOUGH
NR MISSOURI RIVER TO GET A FEW ISOLATED SHOWERS GOING NEAR OMA.

RETURNED ISOLATED TO SCATTERED SHRA/TSRA TO FCST FOR THIS AFTERNOON
AND INTO THE EVENING...WITH THUNDERSTORM WORDING LEFT MAINLY FOR KS
COUNTIES. ONLY 20 TO 30 POPS HERE...AND NO SEVERE WX EXPECTED WITH
ANY OF THIS. HIGH TEMPS SO FAR BETWEEN 75 AND 80 N TO S...AND WNDS
COMING MORE AROUND TO N.

BEYOND TODAY...WARMING RETURN TUE THRU WED AND SHOULD BE MOSTLY DRY.
WEAK UPR RIDGING BEGINS TO MAKE WAY INTO CNTRL PLAINS...WITH NEXT
WEAK SFC FRONT PULLING THRU LATE WED THRU THU TIMEFRAME. HIGH TEMPS
TRICKY FOR THU AS POSITION OF FRONT WILL TELL THIS STORY. THINKING
THAT GRADIENT WILL APPROACH 10 DEG FROM N TO S ACROSS CWA WITH
COOLEST DAY OF WEAK PROBABLY TARGETED FOR FRI...BEFORE WARM UP
BEGINS INTO AND THROUGH WEEKEND. SOME PRECIP CHCS WILL AGAIN RETURN
WED/THU/EARLY FRI IN QUICK NW FLOW...BUT RELATIVELY DRY SWRLY FLOW
UP TIL THEN WILL PRECLUDE HIGH POPS FOR NOW.

WITH BLOCKING PATTERN CONTINUING TO BREAK...WHAT HAS CONTINUED TO BE
HINTED AT...RIDGING PATTERN TO RETURN TO CNTRL CONUS...WARMEST DAY
PROBABLY DAY 7...WITH MORE WARMING AFTER THIS AND BACK TO MID SUMMER
PATTERN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AWJ/10
Hazardous weather outlook, Jun 20, 10:25 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1025 PM CDT SUN JUN 20 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1025 PM CDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 3 AM CDT MONDAY.

SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE REGION TONIGHT
INTO EARLY MONDAY MORNING. WIND GUSTS GREATER THAN 60 MPH...HAIL
UP TO ONE AND ONE HALF INCH...ALONG WITH HEAVY RAIN ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE OFF AND ON THROUGH
THIS UPCOMING WEEK...MAINLY DURING THE EVENING AND OVERNIGHT
HOURS. AT THIS TIME THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT INTO EARLY MONDAY MORNING. THE
PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...
HAIL AND HEAVY RAIN.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE...

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

LEWIS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:06 PM CDTSevere Thunderstorm WarningGIDDawson54 min
Jun 20, 11:25 PM CDTSevere Thunderstorm WarningGIDBuffalo65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.